Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Wilmington, OH

July 9, 2002Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 9, 2002, 6:19 PM EST for Wayne County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2002, 6:19 PM EST (23:19 UTC)
Expired
Jul 9, 2002, 6:45 PM EST
In force
26 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS51 KILN 092319
SVRILN
INC177-092345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EST TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 645 PM EST...

* AT 618 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF HAGERSTOWN...OR ABOUT 6
  MILES NORTHEAST OF CAMBRIDGE CITY...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  RICHMOND...
  CENTERVILLE...
  FOUNTAIN CITY...
  HAGERSTOWN...


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 12:55 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 9, 12:55 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
155 PM EDT TUE JUL 9 2002

FRONT WILL PASS THROUGH FCST AREA TONIGHT, WITH A RELATIVELY COOL
AIRMASS ABOUT 18 HOURS BEHIND IT. H8 TEMPS AT 12Z THURSDAY ARE
RANGING FROM 15 OVER THE SW TO 11 IN THE NE. THIS WOULD BE
ASSOCIATED WITH A CORRESPONDING WED NIGHT TEMPERATURE IN THE 50S.
MODELS HAVENT BEEN THIS COOL IN QUITE SOME TIME, AND THIS IS ABOUT
7-8 DEGREES LESS THAN THIS RUN YESTERDAY. AM CONCERNED THAT THERE
MAY BE TOO MUCH WIND OVERNIGHT TO GET THIS COLD...BUT COLD AIR SINKS
AND THERES A GOOD 25-30KT JETLET AT 925 MB TO BRING IN THE CAA.
LOOKING AT THE LOW AND MID LEVEL RH, THERE SHOULDNT BE MUCH TO
HAMPER THE COLD AIR WITH THE POSSIBLE EXCEPTION OF THE FAR SOUTH.
WILL STAY CLOSE TO GUIDANCE ON TEMPS, POSSIBLY A LITTLE WARMER IN
THE SOUTHERN HALF OF FCST AREA.

AREA OF SUBSIDENCE AFTER INITIAL SHOT OF RAIN IS KILLING THE SHOWERS
THIS AFTERNOON. HOWEVER, THIS WONT LAST THAT LONG AND I DO EXPECT
SOME DEVELOPMENT ALONG THE FRONT TONIGHT BUT HAVENT DECIDED HOW
MUCH. RIGHT NOW IM GOING TO GO WITH SCATTERED OR CHANCE WORDING AND
TRY TO ADD A LITTLE TIMING. NE FLOW ON WED SHOULD HELP FOR A NICE
DAY WITH HIGHS IN THE LOWER 80S, CLOSE TO GUIDANCE.

ON THE EXTENDED...
IT STILL LOOKS LIKE AN UNSETTLED/UNRESOLVED PATTERN OVER OHVLY. A
NUMBER OF MODELS ARE COMING IN WITH DIFFERENT AND YET PLAUSIBLE
SOLUTIONS. SPAGHETTI PLOTS AT H5 ARE SHOWING A WIDE VARIANCE OVER
THE REGION ON THE EXTENDED SO A COUPLE OF DIFFERENT SOLUTIONS STILL
SEEM POSSIBLE.

GENERALLY, H5 TROF IS EXPECTED OVER FCST AREA FROM THE GTLKS TO
ARKLATX REGIONS. YESTERDAYS FCST SETTLED ON A MORE PRONOUNCED H5
LOW DROPPING FROM MO TO LA ON FRI AND SAT, BUT NEW RUNS SEEM TO BE
SHOWING MORE ENERGY APPROACHING FCST AREA AND REMOVING IT FROM THIS
REGION. THIS WOULD ALSO ENHANCE THE SFC FRONT AND INVERTED TROF
PROGGED TO BE STRETCHED FROM SDF TO DAY AND ENCHANCE THE THREAT FOR
RAIN, ESPECIALLY SATURDAY AND SUNDAY.

AM NOT POSITIVE ON WHICH WILL ACTUALLY PAN OUT, BUT CURRENT FCST HAS
POPS OVER THE REGION DURING THIS TIME FRAME AND IM GOING TO
CONTINUE THE TREND.

THE SFC FRONT CONNECTED WITH THE LOW OVER CANADA DOESNT SEEM TO BE
AS PRONOUNCED ON THIS MODEL RUN, BUT IT DOES AMPLIFY THE LOW COMING
FROM THE MS VLY TOWARDS THE OHVLY. IN OTHER WORDS, SAME FORECAST FOR
DIFFERENT CAUSES. EXPECT TO KEEP TEMPERATURES IN THE 80S DURING THE
DAY AND IN THE UPPER 50S TO 60S AT NIGHT, WITH THE THOUGHT THAT
AIRMASS WILL START A LITTLE COOLER THAN EXPECTED. DONT EXPECT TO
PUT HIGHS IN THE UPPER 80S LIKE I DID YESTERDAY - LOW AND MID 80S
SHOULD SUFFICE.

.ILN...NONE.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:48 PM ESTSevere Thunderstorm WarningILNWayne27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.